Alert archive / Iowa / Tornado Warnings in 2008
Tornado Warning 108, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jun 15, 2008, 3:08 AM CDT for Black Hawk County, Grundy County, Tama County, Iowa. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2008, 3:08 AM CDT (08:08 UTC)
- Expired
- Jun 15, 2008, 4:00 AM CDT
- In force
- 52 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Black Hawk County, IA, Grundy County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 131 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 3:10 AM CDT | TSTM WND DMG | Grundy Center, IA | AWNINGS BLOWN OFF BUSINESSES IN GRUNDY CENTER. |
| Jun 15, 3:45 AM CDT | TSTM WND GST 65 | 4 S Evansdale, IA | STRONG WINDS IN WASHBURN NOW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 2:01 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1554 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 376 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KDMX 150808
TORDMX
IAC013-075-171-150900-
/O.NEW.KDMX.TO.W.0108.080615T0808Z-080615T0900Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
308 AM CDT SUN JUN 15 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL GRUNDY COUNTY IN CENTRAL IOWA...
NORTHERN TAMA COUNTY IN CENTRAL IOWA...
SOUTHERN BLACK HAWK COUNTY IN NORTHEAST IOWA...
* UNTIL 400 AM CDT.
* AT 307 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR HOLLAND...
OR 24 MILES WEST OF WATERLOO...MOVING EAST AT 52 MPH.
* THE TORNADO WILL BE NEAR...
GRUNDY CENTER BY 310 AM CDT...
MORRISON AND DIKE BY 315 AM CDT...
REINBECK BY 320 AM CDT...
HUDSON BY 325 AM CDT...
GILBERTVILLE BY 340 AM CDT...
LA PORTE CITY BY 345 AM CDT...
THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 56 AND 62.
THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN
INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A
CAR...SEEK SHELTER IN A REINFORCED BUILDING.
LAT...LON 4229 9207 4229 9229 4228 9230 4219 9230
4219 9229 4214 9230 4230 9290 4251 9288
4240 9206 4230 9206
TIME...MOT...LOC 0808Z 282DEG 45KT 4240 9279
$$
DONAVON2 follow-up statements
000
WWUS53 KDMX 150829
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
329 AM CDT SUN JUN 15 2008
IAC075-150839-
/O.CAN.KDMX.TO.W.0108.000000T0000Z-080615T0900Z/
GRUNDY IA-
329 AM CDT SUN JUN 15 2008
...THE TORNADO WARNING FOR CENTRAL GRUNDY COUNTY IS CANCELLED...
AT 326 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SUNDAY
MORNING FOR NORTHERN IOWA.
LAT...LON 4229 9207 4229 9229 4228 9230 4219 9230
4219 9229 4214 9230 4223 9256 4229 9256
4230 9254 4246 9254 4240 9206 4230 9206
TIME...MOT...LOC 0829Z 282DEG 45KT 4234 9244
$$
IAC013-171-150900-
/O.CON.KDMX.TO.W.0108.000000T0000Z-080615T0900Z/
BLACK HAWK IA-TAMA IA-
329 AM CDT SUN JUN 15 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 AM CDT FOR
NORTHEASTERN TAMA AND SOUTHERN BLACK HAWK COUNTIES...
AT 326 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR HUDSON...OR 12
MILES SOUTHWEST OF WATERLOO...MOVING EAST AT 52 MPH.
THE TORNADO WILL BE NEAR...
7 MILES SOUTH OF GILBERTVILLE BY 340 AM CDT...
LA PORTE CITY BY 345 AM CDT...
THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 56 AND 62.
SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM
WINDOWS. IF YOU ARE IN A CAR OR OUTSIDE...SEEK SHELTER IN A
REINFORCED BUILDING.
STRONG STRAIGHT LINE WINDS UP TO 80 MPH ARE ALSO EXPECTED WITH THIS
STORM.
LAT...LON 4229 9207 4229 9229 4228 9230 4219 9230
4219 9229 4214 9230 4223 9256 4229 9256
4230 9254 4246 9254 4240 9206 4230 9206
TIME...MOT...LOC 0829Z 282DEG 45KT 4234 9244
$$
DONAVON000
WWUS53 KDMX 150850
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
350 AM CDT SUN JUN 15 2008
IAC013-171-150900-
/O.EXP.KDMX.TO.W.0108.000000T0000Z-080615T0900Z/
BLACK HAWK IA-TAMA IA-
350 AM CDT SUN JUN 15 2008
...THE TORNADO WARNING FOR NORTHEASTERN TAMA AND SOUTHERN BLACK HAWK
COUNTIES WILL EXPIRE AT 400 AM CDT...
AT 349 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.
VERY STRONG WINDS HAVE BEEN REPORTED WITH THIS STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SUNDAY
MORNING FOR NORTHERN IOWA.
LAT...LON 4229 9207 4229 9229 4228 9230 4219 9230
4219 9229 4214 9230 4223 9256 4229 9256
4230 9254 4246 9254 4240 9206 4230 9206
TIME...MOT...LOC 0850Z 282DEG 45KT 4228 9209
$$
DONAVONWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 15, 12:08 AM CDT, 3 hours earlier.
Area forecast discussion, Jun 15, 12:08 AM CDT, 3 hours before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1208 AM CDT SUN JUN 15 2008 UPDATED AVIATION DISCUSSION .DISCUSSION... SHORT TERM (TONIGHT)... A WEAK FRONTAL BOUNDARY EXTENDED SW-NE THROUGH IA WITH MLCAPES UP TO 1500 J/KG AND NIL CIN. CONVERGENCE ALONG THE FRONT COULD VERY WELL BE SUFFICIENT FOR ADDITIONAL THUNDERSTORM DEVELOPMENT EARLY THIS EVENING. WITH STEEP LAPSE RATES...HIGH DCAPES AND LCLS...AND MARGINAL 0-1KM SHEAR/SRH... FEEL LARGE HAIL AND DAMAGING WINDS WILL CONTINUE TO BE THE PRIMARY THREAT. COULD SEE A LULL TOWARD MIDNIGHT...THEN ATTENTION TURNS BACK TO THE IA/MN BORDER. MOST MODELS SHOW 300K ISENT SFCS WITH UVM AND MOISTURE CONVERGENCE IN THESE AREAS LATER TONIGHT SO HAVE CHANCES GOING FOR THAT POSSIBILITY. LONG TERM (SUNDAY THROUGH SATURDAY)... EXCELLENT AGREEMENT AMONG FORECAST MODELS WITH REASONABLE SCENARIO OF STORM CLUSTERS/MCSS DEVELOPING OVER UPPER MIDWEST LATER TONIGHT WITH LOW-AMPLITUDE SHORTWAVE RACING THROUGH WSWERLY FLOW. ONE SUCH COMPLEX EXPECTED TO DEVELOP OVER NORTHEASTERN SD/SOUTHWESTERN MN...AND ANOTHER TO FORM LATER OVER EEASTERN NE. THE FORMER SHOULD TRACK ACROSS OUR FAR N/NE COUNTIES AROUND OR SHORTLY AFTER SUNRISE...WHILE THE LATTER WILL CROSS OUR SOUTHWESTERN COUNTIES LATER IN THE MORNING OR EARLY AFTERNOON. ENVIRONMENT FOR THE SOUTHWESTERN COMPLEX MUCH MORE CONDUCIVE FOR SIGNIFICANT RAINFALL...AND HYDRO EFFECTS WILL PROBABLY BE PRIMARY CONCERN. HAVE INCREASED POPS IN THAT AREA SUBSTANTIALLY...BUT STILL HAVE ONLY ABOUT HALF OF WHAT THE MODELS ARE SPITTING OUT. IN OTHER WORDS...GOOD CONFIDENCE IN LOCATION OF RAIN BUT POOR CONFIDENCE IN RAINFALL AMOUNTS. EITHERWAY...THE RAIN WILL CLEAR OUR AREA BY SUNDAY EVENING. THEREAFTER...NWERLY MID-LEVEL FLOW PERSISTS THROUGH THE WEEK WITH SMALL SHORTWAVE IMPULSES BRINGING SLIGHT CHANCES FOR PRECIP AT TIMES...MAINLY AFTER WEDNESDAY. OVERALL IT SHOULD BE A VERY WELCOME QUIET AND PLEASANT WEEK (AFTER SUNDAY) WITH LOW POPS AND BELOW NORMAL TEMPS. && .AVIATION...15/06Z VFR CONDITIONS ANTICIPATED THROUGH PERIOD FOR THE MOST PART...EXCEPT WHERE AND WHEN THUNDERSTORMS MOVE THROUGH. CURRENT AREA OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS NRN IA WILL MOVE ESE...WITH SOME POSSIBLE REDEVELOPMENT SOUTHWARD OVERNIGHT. BEST CHANCES OF CONVECTION WILL BE AFT 15Z SOUTH OF A LINE FROM DSM TO ALO. CLEARING AND DRYING WILL WORK SOUTH BEHIND THIS LINE FOR THE BALANCE OF THE TAF PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...LEE SHORT TERM...SMALL AVIATION...MOYER
Hazardous weather outlook, Jun 14, 5:15 AM CDT, 21 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 515 AM CDT SAT JUN 14 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-151000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 515 AM CDT SAT JUN 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE WEATHER WITH THIS ACTIVITY LATE THIS AFTERNOON INTO TONIGHT..WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE THREATS. WIDESPREAD HEAVY RAIN IS NOT ANTICIPATED...BUT BRIEF PERIODS OF HEAVY RAIN CAN BE EXPECTED WITH ANY THUNDERSTORM ACTIVITY. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA INTO SUNDAY AND SUNDAY NIGHT. OVERALL THE SEVERE WEATHER IS STILL EXPECTED TO BE SCATTERED...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. AGAIN WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED WITH THIS SYSTEM...HOWEVER BRIEF PERIODS OF HEAVY RAIN CAN BE EXPECTED WITH ANY THUNDERSTORM ACTIVITY. WIDESPREAD AMOUNTS OF A HALF AN INCH TO THREE-QUARTERS OF AN INCH OF RAINFALL CAN BE EXPECTED ACROSS THE CWA THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN SUNDAY NIGHT. ALBRECHT
In the hours before
Local storm report, Jun 15, 1:22 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
122 AM CDT SUN JUN 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 AM HAIL RUTHVEN 43.13N 94.90W
06/15/2008 E0.88 INCH PALO ALTO IA LAW ENFORCEMENT
&&
RDONAVONLocal storm report, Jun 15, 1:58 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
158 AM CDT SUN JUN 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 AM TORNADO 4 SE DAKOTA CITY 42.68N 94.13W
06/15/2008 HUMBOLDT IA TRAINED SPOTTER
SPOTTER OBSERVED POWER LINES OR TRANSFORMERS BLOWING.
POSSIBLE TORNADO.
&&
MRUSSELLLocal storm report, Jun 15, 2:02 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
202 AM CDT SUN JUN 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 AM TSTM WND DMG VINCENT 42.59N 94.02W
06/15/2008 WEBSTER IA TRAINED SPOTTER
LARGE TREE DOWN ON MAIN STREET.
&&
MRUSSELLLocal storm report, Jun 15, 2:20 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
220 AM CDT SUN JUN 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 AM HAIL LIVERMORE 42.87N 94.18W
06/15/2008 E1.00 INCH HUMBOLDT IA TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL.
&&
MRUSSELLLocal storm report, Jun 15, 2:26 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
226 AM CDT SUN JUN 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM TSTM WND GST CLARION 42.73N 93.73W
06/15/2008 M58 MPH WRIGHT IA MESONET
&&
RDONAVONLocal storm report, Jun 15, 3:02 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
302 AM CDT SUN JUN 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 AM TSTM WND GST STEAMBOAT ROCK 42.41N 93.07W
06/15/2008 M75 MPH HARDIN IA MESONET
MEASURED BY THE STEAMBOAT ROCK RWIS
&&
RDONAVONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 12:36 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin | 39 min |
| Jun 15, 12:38 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 52 min |
| Jun 15, 1:32 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Pocahontas, Webster, Wright | 43 min |
| Jun 15, 1:43 AM CDT | Tornado Warning | DMX | Humboldt, Webster, Wright | 32 min |
| Jun 15, 1:49 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 41 min |
| Jun 15, 2:02 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 25 min |
| Jun 15, 2:06 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Webster, Wright | 39 min |
| Jun 15, 2:12 AM CDT | Tornado Warning | DMX | Hamilton, Hardin, Wright | 33 min |
| Jun 15, 2:17 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Wright | 43 min |
| Jun 15, 2:32 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hamilton, Hardin | 43 min |
| Jun 15, 3:07 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 53 min |
| Jun 15, 3:50 AM CDT | Severe Thunderstorm Warning | DMX | Tama | 19 min |
| Jun 15, 7:38 AM CDT | River Flood Warning | DMX | Lucas | 21 hr |
| Jun 15, 9:23 AM CDT | Severe Thunderstorm Warning | DMX | Adams | 37 min |
| Jun 15, 9:46 AM CDT | Severe Thunderstorm Warning | DMX | Taylor | 44 min |
| Jun 15, 9:56 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Ringgold, Union | 49 min |
| Jun 15, 10:28 AM CDT | Severe Thunderstorm Warning | DMX | Decatur | 47 min |
| Jun 15, 10:49 AM CDT | Severe Thunderstorm Warning | DMX | Wayne | 56 min |
| Jun 15, 11:41 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 49 min |
| Jun 15, 12:04 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 41 min |
Nearby
Tornado Warnings in Iowa, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.